Jump to content

Photo

Benzoyl Peroxide Making Acne Worse?


1 reply to this topic

#1 Superdragon

Superdragon

    New Member

  • Members
  • Posts & Likes
    Posts: 1
    Likes: 0
About Me
  • Joined: 13-March 13

Posted 13 March 2013 - 08:43 PM

     Im 21 and have had acne throughout my life and I could never figure out what is causing it.. I was doing okay, just a few real minor breakouts every now and then using a cleanser and some Clindamycin phosphate gel, but then I started applying 2.5% Aqueous Benzoyl peroxide gel instead of the Clindamycin Phospate gel and began to break out like crazy, worse than ever before in my life. I've been using Benzoyl Peroxide for a little more than two weeks now and it's not getting any better.

 

     I hypothesize that I'm getting all these new blemishes because either the Benzoyl Peroxide is purging the acne to the surface or I'm allergic to Benzoyl Peroxide. I can't arrive at a clear conclusion yet. All I know is, it's either purging or an allergic reaction. I feel confident that any other contingencies are null and void because this is the first case in my life in which I've had so much acne and this acne surfaced just days later after applying Benzoyl Peroxide. You may argue and say that some other major lifestyle change may be causing my acne, but this is false. I know this because I have made no lifestyle changes other than the topical use of Benzoyl Peroxide over the past few days. You may also argue that this occurance is just a coincidence, but the probability of this being true is far too low to justify such a verdict.

 

 

Evidence that suggests that purging is the cause of my recent breakouts:

 

-If my breakout was just an allergic reaction then I would have flaky skin, rashes, itches or other signs of irritation. I'm not expericing any of these consequences. Therefore, I must not be irritated.

 

Evidence that suggests that my recent breakouts are an allergic reaction:

 

-I've used a gel with 10% Benzoyl Peroxide when I was 11 years old. During the first few weeks that I applied the gel, there seemed to be purging going on because the acne got worse. Then, a certain number of weeks later, my face seemed to get better. But what if the Benzoyl Peroxide was actually in reality, making my skin worse, but something else was making it better at the same time. Because when I was 11 years old, that was when I started using cleansers and toners for the first time. At the age of 13, I was still using 10% Benzoyl Peroxide, but my acne was still moderate.

 

     Here's what led me to believe this. About four months ago, I started taking antibiotics and my acne cleared. However, because I was worried about side effects, I stopped taking the antibiotics. Weeks later, my face broke out again. I don't recall the degree. So I got 2.5% Benzoyl Peroxide and started using it. I think my face got worse before it got better, but it didn't get as bad as it did now. After weeks of applying the 2.5% Benzoyl Peroxide, my face completely cleared. What's ironic is that 10% Benzoyl Peroxide didn't entirely clear my face when I was 11-13, but 2.5% Benzoyl Peroxide completely cleared my face. Well, at least, this is what I think. Maybe I was experiencing the placebo effect or the Benzoyl Peroxide didn't have effect at all. Could it be that the antibiotics were helping me but at the same time the Benzoyl Peroxide was making my face worse? This could be the case. However, more variables to consider are the cleanser and new pads I used along with this Benzoyl Peroxide. I used three more products after I stopped taking the antibiotics. The products were an anti-aging serum, new cleanser, and Salicylic acid pads. Maybe these products were helping me so much that the adverse consequences caused by the Benzoyl Peroxide were masked. Right now, I'm still using the anti-aging serum and cleanser. The only thing I removed from my regimen is the Clindamycin gel so if we assume that I'm dealing with an allergic reaction, then we can also infer that the anti-aging serum and cleanser are not masking the breakouts caused by such a reaction. Maybe it was the amount or strength of Benzoyl Peroxide that I used that recently cleared my face. Could it be that because I stopped using Clindamycin gel, something happened that caused my recent breakout?

 

     While I can wait this out, I wish to take the more objective action right off the bat and suffer less opportunity costs if I can. I may also have to deal with more scars if I don't end this soon. Obviously, the less acne, the better. Because there are so many things to think about, it is too soon to determine that purging is the cause of my recent breakouts. I can only reason so far because I lack the knowledge to reason everything else. So I turn to those who have more knowledge than me. Maybe someone here knows what's going on.


Edited by Superdragon, 13 March 2013 - 09:25 PM.


#2 AyeAye

AyeAye

    Veteran Member

  • Moderators
  • Posts & Likes
    Posts: 1,675
    Gallery Images: 30
    Likes: 631
About Me
  • Gender:Female
  • Location:Australia
  • Interests:Boxing, cycling, reading, learning to speak french (tres mal), public speaking, bush walking/hiking, chocolate - well actually food in general, and perfect skin.... gazing admiringly at people's perfect skin.
  • Joined: 08-September 11

Achievements

     

Posted 14 March 2013 - 01:40 AM

There are a lot of hypothetical theories going on here :), but all I can tell you is that when I started to follow The Regimen, using 2.5% BP, my acne got a lot worse before it start to clear.  Its a common occurrence when using BP so you are probably experiencing the same thing.

 

Make sure you're moisturising well.






0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users